Montana, 2025Damaging Wind in Montana, July 1, 2025
July 1, 2025 · NWS BYZ · 1 event in 1 county or zone
Thunderstorms occurred across the foothills of south-central Montana, producing gusts up to 61 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms occurred across the foothills of south-central Montana, producing gusts up to 61 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 1:38 PM MST, 2 hours 43 minutes earlier. Its key messages:
- Turning quite warm this week with many locations in the 90s today through Thursday, up to 70% chance of a few triple digits Wednesday (Forsyth/Miles City).
- Near-normal temperatures return Friday with daily chances of showers and thunderstorms through the holiday weekend.
Area forecast discussion, Jul 1, 1:38 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Billings MT
238 PM MDT Tue Jul 1 2025
.KEY MESSAGES...
- Turning quite warm this week with many locations in the 90s
today through Thursday, up to 70% chance of a few triple digits
Wednesday (Forsyth/Miles City).
- Near-normal temperatures return Friday with daily chances of
showers and thunderstorms through the holiday weekend.
&&
.DISCUSSION...
Today through Wednesday night...
Currently, a weak wave under ridging with a slight southwest flow
is allowing for isolated showers and thunderstorms to initiate
over the mountains into the foothills. Showers will attempt to
make their way onto the plains through the afternoon, but the lack
of forcing and dry air near the surface will likely prevent any
precipitation from reaching the surface. With this, any
thunderstorms that do form with likely have gusty winds associated
with them. Highs today will be in the mid 80s to mid 90s. Temperatures
Wednesday will be around 10-15 degrees above average with highs
in the upper 80s to near 100 degrees. Areas east of Billings up
the river valley area through Custer Co have up to a 50-70% chance
of hitting 100 degrees. Make sure to take the necessary
precautions for the heat and check on those who are heat
sensitive. Additionally, the region will begin to see an increase
in atmospheric moisture from the southwest as well as from the
Gulf. As ridging starts to move east, a slighty stronger wave
is expected to move through. MUCAPE values will be highest along
the foothills (up to 1000 J/kg), but drops off quickly into the
plains with little shear to support the storms. Atmospheric
conditions become more favorable into eastern MT (MUCAPE~
1000-1300 J/kg and 30-40 kts shear). With this, strong winds will
be the main threat with gusts up to 60 mph. Make sure to stay
weather aware if you have outdoor plans. TS
Thursday through Tuesday...
Active weather is forecast through the holiday weekend as the
upper level flow becomes more southwesterly behind an exiting
upper level ridge. With this, cooler, near normal temperatures and
daily afternoon and evening shower and thunderstorm chances are
in the forecast. Those with outdoor plans for the holiday weekend
should pay close attention to the forecast and remain weather
aware.
Looking a bit closer at the forecast for Thursday through Sunday,
warm to hot conditions are expected to continue just into
Thursday with highs in the 80s to middle 90 degrees F forecast.
While these temperatures will be a few degrees cooler than
Wednesday, mid and low level moisture fetches will make Thursday
feel more humid than Wednesday (dew points in the 50s to 60
degrees F). This additional moisture combined with energy moving
through the southwesterly flow aloft will allow for scattered
afternoon and evening showers and thunderstorms (40 to 60 percent
chance of precipitation across the area). With modest CAPE (500 to
750 J/kg) and shear (30 to 40 knots), most thunderstorms look to
remain below severe levels, but a bit higher CAPE and shear in far
eastern Montana may allow for a few isolated strong to severe
thunderstorms. On Friday (the 4th), a more robust shortwave trough
looks to move through the region during the afternoon into the
overnight hours. With this, high temperatures look to remain in
the 70s and 80s with a moderate to high chance of precipitation
across the area (50 to 80 percent, greatest over the mountains).
While lower values of CAPE (250-500 J/kg) should limit the
coverage of any strong thunderstorms, general thunderstorms are
possible (20 to 40 percent chance) and lightning makes all
thunderstorms dangerous. With the passage of the previously
mentioned wave lingering into Saturday, scattered showers and
thunderstorms are forecast on Saturday once again (20 to 50
percent chance). While the daily chances of precipitation remain
in the forecast for Sunday into early next week, ensembles suggest
the upper level flow may become more westerly. This may cut off
some moisture and allow for more downslope, drying conditions.
Will have to see how things trend. Arends
&&
.AVIATION...
Scattered showers and thunderstorms are expected over the
mountains and foothills this afternoon. Thunderstorms will be most
likely for KLVM and KSHR between 23Z and 03Z this evening. KBIL
has about a 20% chance of seeing an isolated shower and
thunderstorm during this same timeframe. The main threat with any
thunderstorms that form will be gusty winds up to 40 kts. Showers
and thunderstorms are expected to again develop off the mountains
early afternoon Wednesday and track east through the afternoon. TS
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 063/096 064/090 062/084 058/081 056/083 057/083 058/090
22/T 22/T 55/T 63/T 32/T 22/T 21/U
LVM 056/091 055/087 054/080 049/078 048/082 050/084 051/090
33/T 25/T 67/T 74/T 32/T 22/T 21/U
HDN 062/099 063/092 063/085 057/081 053/085 056/084 056/091
12/T 22/T 65/T 63/T 32/T 31/U 21/U
MLS 065/099 067/095 067/085 061/081 056/083 059/083 058/090
01/U 31/B 53/T 63/T 32/T 31/U 31/U
4BQ 064/095 067/093 066/083 060/081 056/082 059/084 059/087
00/U 31/B 53/T 52/T 32/T 31/U 21/U
BHK 060/092 065/095 064/082 057/078 053/078 054/080 055/085
10/U 31/B 53/T 53/T 32/T 32/T 31/U
SHR 059/095 058/088 058/081 053/081 050/083 052/083 053/087
22/T 23/T 55/T 53/T 22/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect from 9 AM to 9 PM MDT Wednesday FOR
ZONES 30>32-173.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Jul 1, 3:18 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
418 PM MDT Tue Jul 1 2025
MTZ037-012315-
Carter MT-
418 PM MDT Tue Jul 1 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CARTER
COUNTY UNTIL 515 PM MDT...
At 418 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 25 miles northeast of Ridgeway to 8
miles west of Alzada, moving east southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Alzada, Albion and Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4500 10474 4545 10446 4575 10424 4574 10404
4500 10404
TIME...MOT...LOC 2217Z 300DEG 13KT 4562 10404 4534 10423 4500 10457
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LesterSpecial weather statement, Jul 1, 3:35 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Billings MT
435 PM MDT Tue Jul 1 2025
MTZ034-056-170-012300-
Northern Carbon MT-Red Lodge Foothills MT-Northern Stillwater MT-
435 PM MDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARBON AND CENTRAL
STILLWATER COUNTIES UNTIL 5 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Absarokee, or 17 miles northwest of Red Lodge, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Hail the size of a Penny is possible with this storm.
Locations impacted include...
Cooney Reservoir State Park and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4544 10946 4558 10912 4540 10902 4531 10943
4541 10948 4542 10948 4542 10944 4544 10945
TIME...MOT...LOC 2234Z 248DEG 24KT 4541 10940
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WMRSpecial weather statement, Jul 1, 3:57 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Billings MT
457 PM MDT Tue Jul 1 2025
MTZ040-064>067-141-020000-
Absaroka/Beartooth Mountains MT-Northern Sweet Grass MT-Paradise
Valley MT-Livingston Area MT-Beartooth Foothills MT-Northern Park
MT-
457 PM MDT Tue Jul 1 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SWEET
GRASS...WEST CENTRAL STILLWATER AND CENTRAL PARK COUNTIES UNTIL 6 PM
MDT...
At 457 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 22 miles southwest of Livingston to 22
miles south of Big Timber, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Big Timber, Springdale, Mc Leod, Pine Creek, Nye and
Greycliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4565 11080 4579 11080 4579 11079 4582 11079
4585 11004 4582 10977 4543 10981 4541 11044
4538 11092 4553 11092 4553 11086 4559 11086
4559 11079
TIME...MOT...LOC 2257Z 176DEG 10KT 4547 11092 4550 11045 4552 10991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WMRThunderstorm Wind, Park
- When
- July 1, 4:21 PM MST
- Where
- Park County, 0.97 mi E of Livingstn Mission Fl
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.430
Corrects previous tstm wind gust report from Livingston ASOS. ASOS station KLVM Livingston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 202510 deaths · 4 events
- Flash Flooding in Texas, July 1 to 5, 20256 deaths · $39 million · 21 events
- Heat in Nevada, July 1, 20252 deaths · 2 events
- Flash Flooding and Flooding in Ohio, July 1, 20251 death · $172,000 · 50 kt wind · 38 events
- Flash Flooding and Flood in Pennsylvania, July 1, 20251 death · $27,000 · 52 kt wind · 19 events
- Wildfire in Washington, July 1 to 31, 2025$4.3 million · 1 event
- Tornado and Damaging Winds in Maryland, July 1, 2025$331,000 · EF1 · 21 events
- Damaging Winds in Nevada, July 1, 2025$1.0 million · 63 kt wind · 16 events
- Drought in Hawaii, July 1 to 31, 2025$1.0 million · 1 event
- Damaging Winds in Virginia, July 1, 2025$128,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Pennsylvania, July 1, 2025$200,000 · 24 events
- Flash Flooding and Damaging Winds in Mississippi, July 1, 2025$262,000 · 66 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288036.